Nitroglycerin (NTG) is an important intervention to consider for patients with Sympathetic Crashing Acute Pulmonary Edema (SCAPE) as it significantly reduces preload, and even modestly reduces afterload with high doses. For acute pulmonary edema in the ED, NTG is often administered as an IV infusion and/or sublingual tablet. Starting the infusion at ≥ 100 mcg/min produces rapid effects in many patients and can be titrated higher as tolerated, with doses reaching 400 mcg/min or greater. Combined with noninvasive positive pressure ventilation (NIPPV) and in some cases IV enalaprilat, patients often turn around quickly, from the precipice of intubation to comfortably lying in bed [1, 2]. But what does the literature say about starting with a high-dose NTG IV bolus followed by an infusion?
A 2021 prospective, pilot study of 25 SCAPE patients proposed a clear and systematic protocol (below) for treating these critically ill patients with a combination of high-dose NTG bolus (600 – 1000 mcg over 2 mins) followed by an infusion (100 mcg/min) and NIPPV .There were no cases of hypotension after the bolus and 24 of the 25 patients were able to avoid intubation. Additionally, an earlier PharmERToxGuy post summarizes some of the previous studies evaluating the use of a high-dose NTG IV bolus for acute pulmonary edema.
It is important to note that some institutions may not allow IV push NTG or may limit the use of NTG boluses. Providers may then opt to implement dosing strategies such as bolusing from an IV infusion pump or initiating the infusion at a high rate for a short period (e.g., NTG 300 mcg/min for 2-3 minutes) before reducing the rate to a more traditional infusion rate (e.g., 100 mcg/min).
- A few small ED studies support the use of an initial IV NTG bolus followed by an infusion compared to the infusion alone [1, 2]
- There is a low risk of hypotension following a single IV NTG bolus
- Consider using the following protocol to identify which doses may be best for specific patients based on initial systolic blood pressure
Want to learn more about EM Pharmacology?
- Wang K, Samai K. Role of high-dose intravenous nitrates in hypertensive acute heart failure. Am J Emerg Med. 2020;38(1):132-137. doi: 10.1016/j.ajem.2019.06.046. PMID: 31327485.
- Wilson SS, Kwiatkowski GM, Millis SR, Purakal JD, Mahajan AP, Levy PD. Use of nitroglycerin by bolus prevents intensive care unit admission in patients with acute hypertensive heart failure. Am J Emerg Med. 2017;35(1):126-131. doi: 10.1016/j.ajem.2016.10.038. PMID: 27825693.
- Mathew R, Kumar A, Sahu A, Wali S, Aggarwal P. High-dose nitroglycerin bolus for sympathetic crashing acute pulmonary edema: a prospective observational pilot study. The Journal of Emergency Medicine. Published online June 2021:S0736467921004674. doi: 10.1016/j.jemermed.2021.05.011.
A 60-year-old female presented to the emergency department (ED) for respiratory distress. Emergency medical services reports that the patient was in respiratory distress upon arrival, slowly becoming unresponsive en-route. They started the patient on continuous positive airway pressure, but she lost consciousness with oxygen saturation in the thirties and they switched to bag valve mask (BVM) ventilation, which improved saturations up to 100 percent. Narcan was administered without improvement as she was on narcotics following bronchoscopy earlier today at an outside hospital.
A 51-year-old female with a history of metastatic ovarian cancer on chemotherapy, malignant pleural effusions requiring repeat thoracentesis, and pulmonary embolism presented to the Emergency Department with worsening shortness of breath and dry cough. Upon arrival, she was hypoxic with an oxygen saturation level of 75% on room air. She was tachycardic, tachypneic, and her blood pressure was 125/56 mmHg. Labs revealed only a mild anemia (Hgb: 10.2). It was determined that her symptoms were secondary to recurrent right-sided malignant pleural effusions. Her presenting chest X-ray is pictured above (Image 1: Author’s own image).
Paramedics bring in a 5-month-old boy in respiratory distress. He’s crying furiously and has normal tone and color. Thick, copious secretions are coming from his nose. He is tachypneic with diffuse wheezes, crackles, retractions, and nasal flaring. His respiratory rate is 70 and his oxygen saturation is 88% on room air. Would you order a chest radiograph (CXR) for this child?
CXRs are routinely obtained in adults with respiratory symptoms. Children, however, are more sensitive to radiation and can have multiple respiratory infections every year. CXRs can increase cost, length of stay, and may not always be necessary.
This post presents some guidelines on when (and when not) to get a CXR in pediatric patients.